Doc: Estrogen insert may help loss of urine from stress and urgency
Dear Dr. Roach: I am an 83-year-old female with bladder problems. I get up two or three times a night and usually make it to the bathroom. I thought it would be good to see a doctor in case the problem got worse. An operation was mentioned, which I am not interested in, so they gave me a pessary, which has been good and bad.
It is comfortable and I don’t have to use the bathroom as often, but now I don’t get bathroom warnings and don’t always make it to the bathroom. I also leak urine with coughs and sneezes, which didn’t happen before. Now the doctor wants me to use Imvexxy inserts. After reading the side effects, I’m not sure that’s a good thing to do. What are your thoughts: Is the Imvexxy necessary? The side effects really scare me.
Dear Anon.: You have symptoms of both urge incontinence (the sensation of needing to get to the bathroom right away to avoid an accident) and stress incontinence (losing urine with abdominal pressure, such as cough or sneeze). It is possible that you have two separate problems. However, loss of estrogen can cause the lining of the vagina and vulva to thin. This includes the urethra, which provides conscious control over urinary flow. It needs estrogen to close optimally, and older women often have stress or urge incontinence (or both, which is called mixed) due to lack of estrogen.
Imvexxy (estradiol) is a low-dose estrogen preparation inserted in the vagina, usually daily for two weeks then twice weekly thereafter. It is a very reasonable choice for women with symptoms of urge or stress incontinence and who have findings of estrogen loss on physical exam. The low dose makes side effects uncommon (in the initial trial of 764 women, there were no adverse effects that happened in women using estradiol at greater frequency than in the placebo group).
Dear Dr. Roach: I have just read an article in a magazine written by a person who said he raised his blood pH from 6.4 to 7.3 (he did not say how) and has been pain free from his arthritis for 10 years. A family member did the same to treat Crohn’s disease, and he is off of all his medication. Is this possible?
Dear S.K.: I did find the letter in which that was claimed, but the person must have been mistaken. A blood pH of 6.4 is profoundly acidic, and is not compatible with life.
The lowest pH of blood ever reported that someone survived was 6.53, and that was shocking enough to be published in the prestigious British Medical Journal as a “world record.” I’ve never seen a pH less than 6.9 in anyone who lived, although I’m sure some of my colleagues in critical care medicine have more extreme stories.
Blood pH is tightly regulated at 7.4, and there is nothing you can do to significantly change your blood pH over the long term. Blood pH has nothing to do with autoimmune diseases.
Readers may email questions to ToYourGoodHealth@med.cornell.edu or send mail to 628 Virginia Dr., Orlando, FL 32803.